If patients have recently taken opioids before starting Suboxone, they may experience withdrawal symptoms. This condition is called precipitated withdrawal.
There is no reason to avoid starting Suboxone out of fear of precipitated withdrawal. The benefits of Suboxone greatly outweigh the risks, and precipitated withdrawal is avoidable with a bit of knowledge and careful planning and communication with your doctor.
Precipitated withdrawal occurs when a patient is taking a full opioid agonist medication (heroin, fentanyl, or a prescription pain killer like oxycodone or hydrocodone) and then takes a partial opioid agonist or antagonist (Suboxone or Naltrexone/Narcan). When the body has opioids in the system, they are “protected” against getting withdrawal symptoms because the drug is present in the body. However, when the individual takes Suboxone or naltrexone, the Suboxone or naltrexone binds to the opioid receptors and “kicks off” the opioids, causing a rapid loss of the opioid drug and the subsequent feelings of withdrawal. [1,4]
If naloxone is given to reverse an opioid overdose, precipitated withdrawal may happen immediately. It can also occur within hours of starting Suboxone if the medication is initiated too soon after taking a full opioid[1,4-6]
To really understand how precipitated withdrawal works, we need to understand what’s behind regular withdrawal.
Withdrawal is the constellation of symptoms that occur when a body that is used to opioids does not have opioids because the patient stops taking them abruptly. The body has cells with opioid receptors on their surface. When a person takes an opioid drug, that drug binds to the receptors for a period of time. However, if they do not keep taking the drug, the drug eventually unbinds and disintegrates, leaving those receptors empty. Those empty receptors then send signals to the brain: “we need more opioids!” and the brain responds by creating a withdrawal syndrome so that the person feels poorly and seeks out more opioids drugs. This is fundamentally how addiction develops.
“Precipitated” withdrawal is caused by taking a medication - usually Suboxone or Naloxone - that reverses the effects of opioids rapidly and therefore causes or “precipitates” a withdrawal. sharply reducing opioid signaling in the brain.
For example, the overdose rescue drug naloxone reverses the effects of an opioid overdose by strongly blocking opioid receptors. This is important because it can prevent an overdose and be lifesaving. However, the sudden drop in opioid signaling triggers immediate severe withdrawal symptoms. People therefore can feel very sick after getting Naloxone. 
They are largely the same as natural withdrawal, and include nausea/vomiting, flu like symptoms, runny nose and eyes, abdominal cramping, tremors, sweats, anxiety, and general malaise.
If Suboxone precipitated withdrawal occurs, it typically begins within the first hour and a half of taking Suboxone. After symptoms begin, they tend to peak between 1.5 and 3 hours. After the peak, symptoms slowly subside over the next couple of hours.
The reason Suboxone can cause precipitated withdrawal is a little confusing and counterintuitive. Think of it like this: Suboxone is still an opioid medication, but it is a less potent opioid than a full opioid like heroin or oxycodone. It still “turns on” opioid receptors but not as strongly and not to the point of causing euphoria or respiratory suppression. HOWEVER, the opioid receptors in the body bind MORE STRONGLY to Suboxone than full opioids. Therefore, if there are opioids in the body and someone takes Suboxone, the Suboxone kicks all the opioid off of the opioid receptors and binds instead to those receptors, causing a weaker “turning on” of those receptors. This weaker signaling leads the body to experience an acute drop in the amount of opioid it perceives, and this triggers a precipitated withdrawal. [1,11]
Don’t worry, avoiding precipitated withdrawal is very easy.
The only thing you have to do is make sure you have not taken an opioid recently prior to taking your first dose of Suboxone. This is a little confusing because some opioids stay in the body for longer than others, so it is hard to know exactly when they will all be “gone” from the body. In general, short acting opioids like heroin or fentanyl will be gone from the body within a few hours. Oxycodone and other intermediate acting opioids may stay in the body for up to 12 hours. Methadone may stay in the body for up to one or two days.  Therefore, before starting Suboxone, the best thing to do is talk to your doctor, tell them what opioids you are taking currently, and ask their advice about how many hours is advisable to wait prior to starting your first dose. As long as you follow their instructions and await all the opioids to be out of your body before starting Suboxone, you should not experience precipitated withdrawal.
Another way to determine whether all the opioids are out of your body is when you start to experience natural withdrawal. When you feel like you are withdrawing or start to have the symptoms listed above, you can assume that the opioids are out of your body and it is safe to start taking Suboxone. Suboxone will bind to those empty opioid receptors and immediately reverse those withdrawal symptoms and make you feel better! [1,11,12]
The most reliable way to prevent Suboxone precipitated withdrawal is to get treatment under careful medical supervision. If that isn’t possible, a general rule is to wait until you start to feel withdrawal symptoms before taking Suboxone. Waiting it out will be uncomfortable but not as unpleasant as precipitated withdrawal.[1,11,12]
Regardless, remember that the risk of Suboxone precipitated withdrawal is nothing compared to the risk of opioid misuse. An awful couple of hours from Suboxone is nothing compared to death or a lifelong disability from an opioid overdose. Suboxone is safe, effective, and saves lives. Talk to your doctor about Suboxone today!
1. Jones, H.E., Practical considerations for the clinical use of buprenorphine. Sci Pract Perspect, 2004. 2(2): p. 4-20.
2. Larochelle, M.R., et al., Medication for Opioid Use Disorder After Nonfatal Opioid Overdose and Association With Mortality: A Cohort Study. Ann Intern Med, 2018. 169(3): p. 137-145.
3. Shah, M. and M.R. Huecker, Opioid Withdrawal, in StatPearls. 2021: Treasure Island (FL).
4. Kanof, P.D., et al., Clinical characteristics of naloxone-precipitated withdrawal in human opioid-dependent subjects. J Pharmacol Exp Ther, 1992. 260(1): p. 355-63.
5. Rosado, J., et al., Sublingual buprenorphine/naloxone precipitated withdrawal in subjects maintained on 100mg of daily methadone. Drug Alcohol Depend, 2007. 90(2-3): p. 261-9.
6. Bhatia, G. and S. Sarkar, Sublingual buprenorphine-naloxone precipitated withdrawal-A case report with review of literature and clinical considerations. Asian J Psychiatr, 2020. 53: p. 102121.
7. Gupta, M., S.B. Gokarakonda, and F.N. Attia, Withdrawal Syndromes, in StatPearls. 2021: Treasure Island (FL).
8. Kosten, T.R. and T.P. George, The neurobiology of opioid dependence: implications for treatment. Sci Pract Perspect, 2002. 1(1): p. 13-20.
9. Theriot, J., S. Sabir, and M. Azadfard, Opioid Antagonists, in StatPearls. 2021: Treasure Island (FL).
10. Jordan, M.R. and D. Morrisonponce, Naloxone, in StatPearls. 2021: Treasure Island (FL).
11. Kumar, R., O. Viswanath, and A. Saadabadi, Buprenorphine, in StatPearls. 2021: Treasure Island (FL).
12. Whitley, S.D., et al., Factors associated with complicated buprenorphine inductions. J Subst Abuse Treat, 2010. 39(1): p. 51-7.
13. Quattlebaum, T.H.N., M. Kiyokawa, and K.A. Murata, A case of buprenorphine-precipitated withdrawal managed with high-dose buprenorphine. Fam Pract, 2021.
14. Oakley, B., et al., Managing opioid withdrawal precipitated by buprenorphine with buprenorphine. Drug Alcohol Rev, 2021. 40(4): p. 567-571.